Virginia, 2012High Wind in Virginia, December 20, 2012
December 20, 2012 · NWS MRX · 2 events in 2 counties and zones
A cold front tracked across the region producing high non-thunderstorm wind across the area. The strongest wind occurred across the higher elevations where most of the wind damage was reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front tracked across the region producing high non-thunderstorm wind across the area. The strongest wind occurred across the higher elevations where most of the wind damage was reported. Several trees were downed by the high wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 20, 10:30 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Dec 20, 10:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 AM EST THU DEC 20 2012
.DISCUSSION...FORECAST ON TRACK. DOWN SLOPING WINDS INDICATED BY
RADAR. FIRST WAVE OF SHOWERS MOVING ACROSS NE TN. NEXT WAVE WILL BE
MOVING INTO THE AREA THIS AFTERNOON. THUNDERSTORM AND ESPECIALLY
SEVERE THREAT WILL BE LOW. COLD FRONT AND DRY SLOT MOVING INTO
MIDDLE TN. MAX TEMPERATURES IFFY BUT BRIEF WARM UP INDICATED EARLY
THIS AFTERNOON. SON
.SHORT TERM...(TODAY THROUGH FRIDAY)...A POWERFUL COLD FRONT WILL
MOVE INTO THE SOUTHERLY APPALACHIAN REGION TODAY. MAIN CONCERN WILL
BE STRONG WINDS DEVELOPING ACROSS THE AREA. SOUTHERLY WINDS WILL
INCREASE TO ADVISORY LEVEL ACROSS THE VALLEY AND HIGH WIND WARNING
CRITERIA WILL BE MET ALONG THE FOOTHILLS AND MOUNTAIN LOCATIONS.
WITH THE FRONTAL PASSAGE...WINDS WILL SHIFT WEST TO NORTHWESTERLY AND
CONTINUE TO BE STRONG AND GUSTY ACROSS THE AREA. A WIND ADVISORY
WILL BE IN PLACE ACROSS THE ENTIRE AREA TONIGHT AND FRIDAY.
ADDITIONALLY...A LINE OF SHOWERS AS WELL A FEW THUNDERSTORMS WILL
MOVE THROUGH AHEAD OF THE FRONT. WITH WIDESPREAD RAINFALL...HAVE
UPPED THE POPS TO 100. THE MAIN LINE OF CONVECTION WILL EXIT LATE
THIS AFTERNOON. HOWEVER...WRAP AROUND MOISTURE AND UPSLOPE FLOW
WILL CONTINUE TO GENERATE SCATTERED SHOWERS THROUGH THE REST OF THE
SHORT TERM. COOLER AIR WILL MOVE IN BEHIND THE FRONT...ALLOWING
RAIN TO CHANGE TO SNOW TONIGHT MAINLY AT NORMAL UPSLOPE LOCATIONS.
SNOW WILL BE RATHER LIGHT AND SHOULD END AT MOST LOCATIONS ON
FRIDAY. ONE TO TWO INCHES OF ACCUMULATIONS IS POSSIBLE AT FAVORED
AREAS.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...MODELS GENERALLY IN
DECENT AGREEMENT EARLY ON...BUT MODEL AGREEMENT AND RUN TO RUN
CONSISTENCY POOR LATE. MAY BE A LINGERING SNOW SHOWER EARLY FRIDAY
NIGHT NORTHEAST MOUNTAINS...THEN DRY THROUGH THE WEEKEND AS AN AREA
OF SURFACE HIGH PRESSURE DRIFTS EAST ACROSS THE REGION. WEATHER
EXPECTED TO BE UNSETTLED FOR THE MONDAY THROUGH WEDNESDAY
PERIOD...BUT MODELS HAVING A HARD TIME RESOLVING THE DETAILS SO
FORECAST CONFIDENCE SUFFERS. SHOULD BE WARM ENOUGH FOR PRECIP TO BE
LIQUID...AND EXPECT SOME PERIODS OF RAIN POSSIBLY AS EARLY AS SUNDAY
NIGHT AND CONTINUING THROUGH WEDNESDAY. RIGHT NOW BEST CHANCES LOOK
LIKE THEY WILL BE TUESDAY NIGHT AND WEDNESDAY AS THE MAIN LOW
PRESSURE SYSTEM/COLD FRONT ARE FORECAST TO BE IN THE AREA. WILL
GENERALLY STAY CLOSE TO GFS MOS TEMPS EARLY ON...ALTHOUGH LATER IN
THE PERIOD WILL MAKE SOME MORE SIGNIFICANT ADJUSTMENTS UP FOR MIN
TEMPS AND DOWN FOR MAX TEMPS GIVEN EXPECTED CLOUDS/PRECIP.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 59 29 44 25 50 / 100 20 10 0 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 57 28 40 23 46 / 100 30 10 0 0
OAK RIDGE, TN 58 29 40 22 47 / 100 30 10 0 0
TRI CITIES AIRPORT, TN 55 27 35 19 42 / 100 60 20 10 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM EST FRIDAY FOR THE
FOLLOWING ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...
WASHINGTON TN.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST FRIDAY FOR
THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...
WASHINGTON TN.
WIND ADVISORY FROM 10 AM EST /9 AM CST/ THIS MORNING TO 7 PM EST
/6 PM CST/ FRIDAY FOR THE FOLLOWING ZONES: ANDERSON...
BLEDSOE...BRADLEY...CAMPBELL...CLAIBORNE...EAST POLK...
GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
JEFFERSON...KNOX...LOUDON...MARION...MEIGS...MORGAN...
RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...UNION...
WEST POLK.
VA...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: RUSSELL...WASHINGTON.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST FRIDAY FOR
THE FOLLOWING ZONES: RUSSELL...WASHINGTON.
WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM EST FRIDAY FOR THE
FOLLOWING ZONES: LEE...SCOTT...WISE.
&&
MJB/LWHazardous weather outlook, Dec 20, 3:50 AM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
350 AM EST THU DEC 20 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
350 AM EST THU DEC 20 2012 /250 AM CST THU DEC 20 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
AS A STRONG COLD FRONT APPROACHES TODAY...A LINE OF SHOWERS AND
POSSIBLY A FEW THUNDERSTORMS WILL MOVE ACROSS THE AREA.
HOWEVER...THE MAIN CONCERN CONTINUES TO BE STRONG WINDS DEVELOPING
ACROSS THE SOUTHERN APPALACHIAN REGION. CONDITIONS ARE FAVORABLE FOR
THE FORMATION OF DAMAGING WINDS ALONG THE FOOTHILLS AND MOUNTAINS
OF EAST TENNESSEE AND RUSSELL AND WASHINGTON COUNTIES OF SOUTHWEST
VIRGINIA. A HIGH WIND WARNING IS IN EFFECT THROUGH 4 PM EST
TODAY AND A WIND ADVISORY IS IN PLACE ACROSS THE REST OF THE AREA
FOR TODAY THROUGH FRIDAY.
ADDITIONALLY...SNOW SHOWERS CAN BE EXPECTED TONIGHT ESPECIALLY
OVER THE NORMALLY FAVORED UPSLOPE AREAS OF SOUTHWEST VIRGINIA...THE
NORTHEAST TENNESSEE MOUNTAINS...AND THE SMOKY MOUNTAINS. SOME LIGHT
SNOW ACCUMULATIONS WILL BE POSSIBLE IN THESE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
STRONG AND GUSTY WINDS WILL CONTINUE THROUGH FRIDAY WITH A WIND
ADVISORY REMAINING IN EFFECT THROUGHOUT THE DAY ACROSS THE ENTIRE
AREA. ADDITIONALLY...LIGHT SNOW WILL CONTINUE TO EFFECT FAVORED
UPSLOPE LOCATION INTO FRIDAY AFTERNOON. TOTAL ACCUMULATIONS SHOULD
REMAIN BELOW ADVISORY CRITERIA.
EARLY NEXT WEEK ANOTHER WEATHER SYSTEM WILL MOVE INTO THE AREA THAT
COULD BRING HEAVY RAINS TO THE REGION. IT IS TOO EARLY TO TELL IF
THERE WILL BE MUCH OF A FLOOD THREAT FROM THIS SYSTEM...HOWEVER IT
WILL NEED TO BE MONITORED. PEOPLE TRAVELING NEXT WEEK SHOULD
MONITOR THIS SYSTEM'S FORECAST IN THE SURROUNDING AREAS AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR DAMAGING WIND REPORTS.
High Wind, Russell
- When
- December 20, 12:00 PM EST to 6:00 PM EST
- Where
- Russell forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
Dispatch personnel reported several trees downed by high wind countywide. The Belfast and Honaker areas were hardest hit by the wind.
High Wind, Washington
- When
- December 20, 2:00 PM EST to 8:00 PM EST
- Where
- Washington forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
Dispatch personnel reported a few trees downed by high wind around Abingdon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, December 20, 20122 deaths · 7 injured · $7.3 million · 45 events
- Winter Storm and Avalanche in California, December 20 to 24, 20122 deaths · 7 events
- High Wind and Winter Weather in Indiana, December 20 to 21, 20121 death · $124,000 · 52 kt wind · 42 events
- Strong Wind in Arkansas, December 20, 2012$1.4 million · 45 events
- Damaging Winds in Mississippi, December 20, 2012$328,000 · 55 kt wind · 47 events
- High Wind in Tennessee, December 20, 20121 injured · $308,000 · 87 kt wind · 18 events
- Winter Storm in Michigan, December 20 to 21, 2012$245,000 · 17 events
- Damaging Winds in Louisiana, December 20, 2012$200,000 · 65 kt wind · 19 events
- Damaging Winds in Louisiana, December 20, 2012$113,000 · 50 kt wind · 9 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$51,000 · 52 kt wind · 22 events
- Blizzard in Iowa, December 20, 2012$75,000 · 8 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$75,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421106, 421107.